Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

August 26, 2021Geauga County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 26, 2021, 2:47 PM EDT for Geauga County, Ohio. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 2:47 PM EDT (18:47 UTC)
Expired
Aug 26, 2021, 3:30 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Hail
0.25 in
Wind
40

County Geauga County, OH

The radar

The Cleveland radar (KCLE), 39 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS81 KCLE 261847
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
247 PM EDT Thu Aug 26 2021
 
OHZ011-013-021-261930-
Summit OH-Geauga OH-Cuyahoga OH-
247 PM EDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of southwestern Geauga,
east central Cuyahoga and northeastern Summit Counties through 330 PM
EDT...

At 246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Highland Hills to Warrensville Heights.
Movement was south at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Solon, Twinsburg, Warrensville Heights, Macedonia, South Russell,
Highland Hills, Maple Heights, Mayfield Heights, Aurora, Bedford,
Beachwood, Bedford Heights, Pepper Pike, Chagrin Falls, Northfield,
Reminderville, Orange, Moreland Hills, Walton Hills and Gates Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4142 8127 4134 8135 4134 8139 4131 8140
      4127 8153 4143 8156 4154 8139
TIME...MOT...LOC 1846Z 344DEG 8KT 4147 8142 4142 8151 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Maines

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 26, 1:37 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 26, 1:37 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
137 PM EDT Thu Aug 26 2021

.SYNOPSIS...
A frontal boundary drops to lower Michigan and Lake Erie today,
lingering there as a stationary front through Friday evening
before lifting back north as a warm front. A cold front
southeast across the area on Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Temperatures have climbed into the mid to upper 80s across the
area, with most areas seeing heat index values into the low 90s.
As daytime heating increases, CAPE values have also climbed to
2000-3000 J/kg across the area. With sufficient instability, the
area can expect scattered thunderstorms this afternoon,
particularly across area along and east of the I71 corridor,
where the axis of highest moisture is, along with a developing
lake breeze. Primary threat would be heavy rainfall and gusty
winds with any storms that develop.

Previous Discussion...
Latest analysis puts a mid-level shortwave trough over the
northern border of IL/IN. The 06Z RAP forecasts this to slowly
move east through the morning hours with the trough axis to the
IN/OH border by 15Z, albeit in a much weaker state. High
moisture content ahead of this trough is present with surface
dew points near 70, which is contributing to max MUCAPE values
near 2000 J/kg in northwest Ohio. Forcing from this trough
(along with mesoscale features such as outflow boundaries) has
allowed for the development of thunderstorm clusters over
northwest Ohio. Despite MLCIN > 25 J/kg and weak flow aloft,
gusty winds of 40-50 mph could be possible due to high DCAPE of
1200-1300 J/kg and max theta-e differences of around 15 C. High
PWAT between 1.6-1.8 inches will also allow for a very efficient
rain and locally heavy downpours. Weak flow aloft will allow
for slow and chaotic storm motion, with storm interactions
possibly allowing for sustained heavy rain is some locations.
Upstream storm totals have exceeded two inches in some
locations, which could result in localized minor flooding for
parts of northwest Ohio. There is uncertainty with how long
convection is expected to persist but have at least chance PoPs
in portions of northwest Ohio through 13Z before diminishing for
the morning.

Elsewhere, patchy to areas of fog is being observed, with
visibilities occasionally down to 1/4 mile. Areal extent of fog
on satellite extends from Lorain to Knox Counties and as far
east as Trumbull/Mahoning. Fog will continue to expand and
possibly thicken through about 11Z/12Z before dissipating by
13Z.

Dew points increase to the low to mid 70s this afternoon with
daytime heating resulting in max temperatures in the upper 80s
to low 90s. This will contribute to MUCAPE of generally
1500-2000 J/kg this afternoon. Isolated to scattered
thunderstorms are expected this afternoon, with weak
forcing/flow aloft leading to chaotic storm motion and
evolution. Weak vertical wind shear should prevent organized
convection and severe chances. High PWAT and slow storm motion
could lead to heavy rainfall and localized flooding, depending
on storm motion.

Storms should diminish late tonight, with light and variable
winds resulting in another night of patchy fog. Additional storm
development is expected Friday afternoon, with potential greater
instability and coverage than Thursday, though similarly low
vertical wind shear and flow aloft.

High heat and humidity Thursday and Friday afternoons will lead
to max heat index values in the mid to upper 90s. There is some
indication that some places could reach 100 but confidence
wasn't high enough to issue a Heat Advisory due to potential for
convection and associated cloud cover. For this reason have held
off on the issuance for now.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The short term will begin with a warm front lifting north
across the area Friday night into Saturday morning. Given the
moisture rich airmass with PW values over 2 inches and dewpoints
in the lower 70s, a few scattered thunderstorms may linger into
the evening and overnight as this boundary lifts north. There
is an expectation that the focus for convection will tend to
shift north and east of the area on Saturday with a weak cap
trying to build in from the west as the upper ridge axis moves
overhead. However, sufficient instability may remain for a few
additional thunderstorms to develop on Saturday and have kept
isolated to scattered thunderstorms in the forecast. Similar
concerns with capping continue for Sunday and expect coverage of
thunderstorms to remain somewhat limited. However, by late in
the day the ridge axis shifts east of the area as a trough moves
into the Upper Great Lakes. This will provide the necessary
forcing for chances of showers and thunderstorms to increase
Sunday night into Monday as a slow moving cold front settles
south across the area. Have left pops at chance while we try to
refine frontal timing but pops may need to be raised.

The heat will continue through the weekend with highs in the lower
90s in the west and mid to upper 80s in the east. High humidity will
continue with heat index values in the 95-100 degree range at times
from NW Ohio to Cleveland.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Frontal boundary is expected to settle south of the area and stall.
This will finally result in some relief from the oppressive heat
although most area will only see temperatures drop back to near
normal values for the beginning of September. Trended pops down
across the north behind the front on Tuesday.

As the previous shift mentioned, we will be monitoring the Gulf of
Mexico for a possible tropical system that could bring some moisture
north into the area by the middle of next week. Considerable
uncertainty remains in this potential but will maintain a low chance
pop in the forecast.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
A diurnal cu field has begun to set up across areas along and
east of the I71 corridor, with isolated marginal MVFR ceilings
heights. Across this same area, scattered thunderstorms are
expected to develop. These showers and thunderstorms are driven
primarily by daytime heating and the resultant increase in
instability across the area. There is also a lake breeze which
has developed this afternoon and that may act as a boundary for
storm initiation. Storms are expected to remain sub-severe,with
isolated gusty winds near 20 knots and heavy rainfall the
primary threat. Visibilities may briefly drop to IFR conditions
in the areas of heaviest rainfall. All showers should dissipate
near sunset this evening and winds will return to light and
variable.

Fog/low stratus will again be a concern late tonight into early
Friday morning. Expecting all terminals to be impacted with
visibilities/ceilings dropping to IFR and possibly LIFR
conditions. Models suggest that KTOL and KERI may not have as
much of an impact and may only drop to MVFR
visibilities/ceilings. Opted to keep the fog around for much of
the morning, lifting out of the area near 15Z and conditions
improving. Near the end of this TAF period, scattered showers
will begin to move into the area associated with another
shortwave trough aloft. Opted only for VCSH for western
terminals as timing and extent remain uncertain. Winds will
continue to remain light and variable

Outlook...Periods of non-VFR possible with areas of morning fog,
isolated to scattered showers and thunderstorms through Monday.

&&

.MARINE...
Southwest winds of 10 knots or less this morning will transition to
lake breezes this afternoon with onshore flow. Easterly flow is
expected to develop tonight as high pressure strengthens north of
the Great Lakes and low pressure over the Plains gradually
approaches the Upper Midwest. Easterly flow of 10-15 knots is
expected on portions of Lake Erie on Friday, before shifting to the
south Friday night as a warm front lifts north. A cold front will
move south across Lake Erie Sunday night into Monday with winds
shifting to the northwest. The frontal boundary is expected to stall
across the Ohio Valley through the middle of next week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Campbell/Saunders
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Campbell
MARINE...KEC
Hazardous weather outlook, Aug 26, 4:10 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
410 AM EDT Thu Aug 26 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-270815-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
410 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Heat indices in the mid to upper 90s to near 100 will be possible
this afternoon into the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices in the 90s will be possible during the afternoon hours
Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-270815-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
410 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 26, 2:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
247 PM EDT Thu Aug 26 2021

OHZ011-013-021-261930-
Summit OH-Geauga OH-Cuyahoga OH-
247 PM EDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of southwestern Geauga,
east central Cuyahoga and northeastern Summit Counties through 330 PM
EDT...

At 246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Highland Hills to Warrensville Heights.
Movement was south at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Solon, Twinsburg, Warrensville Heights, Macedonia, South Russell,
Highland Hills, Maple Heights, Mayfield Heights, Aurora, Bedford,
Beachwood, Bedford Heights, Pepper Pike, Chagrin Falls, Northfield,
Reminderville, Orange, Moreland Hills, Walton Hills and Gates Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4142 8127 4134 8135 4134 8139 4131 8140
      4127 8153 4143 8156 4154 8139
TIME...MOT...LOC 1846Z 344DEG 8KT 4147 8142 4142 8151

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Maines

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:55 AM EDTSpecial Weather StatementCLELucas50 min
Aug 26, 4:15 AM EDTAreal Flood AdvisoryCLELucas, Wood4 hr
Aug 26, 3:18 PM EDTSpecial Weather StatementCLESummit42 min
Aug 26, 3:43 PM EDTAreal Flood AdvisoryCLECuyahoga2 hr
Aug 26, 4:04 PM EDTSpecial Weather StatementCLESummit41 min
Aug 26, 5:29 PM EDTSpecial Weather StatementCLEAshland31 min
Aug 26, 5:38 PM EDTSpecial Weather StatementCLEMorrow, Richland52 min
Aug 26, 5:59 PM EDTAreal Flood AdvisoryCLEMorrow, Richland2 hr
Aug 26, 6:20 PM EDTFlash Flood WarningCLEMorrow3 hr
Aug 26, 6:57 PM EDTSpecial Weather StatementCLEHolmes48 min
Aug 26, 7:28 PM EDTAreal Flood AdvisoryCLEHolmes103 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.